Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Okapi

Erythromycin Terror

After 20 years of acne I finally got an appointment with a dermatologist! My new GP actually listened to what I was saying and referred me.

However, the whole thing has turned out to be a complete waste of time. Despite everything I told the dermatologist he has prescribed me three topicals to use and put me on Erythromycin capsules, 500mg per day. I know this will make me puke, because it has done before when I was prescribed it for tonsillitis. He just told me to start taking it gradually until I reached my limit! So I am to start taking 1 tablet, work up to 4 a day. If 4 make me vomit, I should take 3 a day. Bloody marvellous.

I have tried antibiotics before (Minocin this year and Erythromycin in my teens before I became sensitive to it) to no bloody effect whatsoever. When I stopped taking the Minocin I had the worst breakout ever, with 2 or 3 new swollen spots daily. All the active spots would fill up with pus within a few hours. I cannot go through this again.

Pathetically, I spent all day crying about it after the appointment.

Why should I waste my time with this? Surely the fact that I have had acne for 20 years should tell the dermatologist that there is no point in trying something which will only have any effect while I am taking it? I am showing no sign of growing out of crappy skin.

Mostly posting this for the joy of ranting, but does anyone have an opinion? Should I take the antibiotics? Is there any point?

Deep breath......And.......Relax

Share this post


Link to post
Share on other sites

Do they have doxycycline where you live? That one you can take with or without food and it has a low incidence of stomach effects. I would suggest you use some kind of probiotic with it so you can keep your lower gut in check.

Good luck,

Platinum

PS, I took doxy for 3 yea but it made me very sensitive to the sun. Perfectly clear skin, though.

Share this post


Link to post
Share on other sites

I am not sure - the dermatologist gave me the erythromycin because it will not harm my kidneys, which are sensitive. If I have trouble with the erythromycin I (hopefully) will be given an alternative.

Thanks for the positive reply though - any success, even short lived would be nice.

Share this post


Link to post
Share on other sites

I'm afraid my experience with acne treatment in the UK has been pretty abysmal. Even after 15 years my GP still didn't want to refer me to a derm. She instead wanted to start me on an upteenth round of antibiotics. Thinking about it makes me want to throttle her! Anyway, are you looking to start taking Accutane? If so I would request another referral for a different derm and push for it. If done right being pushy can get you more of what you want when people want to otherwise jerk you around. If that doesn't work I would think about going private if you can afford it.

Share this post


Link to post
Share on other sites

Do they have doxycycline where you live? That one you can take with or without food and it has a low incidence of stomach effects. I would suggest you use some kind of probiotic with it so you can keep your lower gut in check.

I hated doxycycline, it had the worst stomach side effects out of any AB I've taken, actually it was the only AB that gave me side effects. for me doxy definitely had worse side effects than accutane.

Probiotics won't do anything if you are on an antibiotic because the ABs will just kill off the PBs. it's better to wait until your done with antibiotics to take probiotics.

Share this post


Link to post
Share on other sites

Sorry to here of your plight. Acne treatment in the uk does leave a lot to be desired or at least it did, but that was all political, financial and another story. It sounds like you are very dissapointed with your derm appointment. The derm is probably giving you the standard course of antibiotics and topicals before they try plan B. If you have had acne for that length of time and it is not responding to antibiotics and topicals then you should qualify for roaccutane under the persistant but unresponsive category. Sometimes they go down the line of topical retinols and different antibiotis first. It is a process of elimination for them. All I can say is try and hang in there and try within reason what they say. If they(the drugs) make you puke then go back to your GP or derm. Make sure you have a follow up appointment booked in for your derm regardless. Private is a good option if you can get access to private care as if things are not running to plan you can get faster access to help and fast track the process to some extent albeit with a price tag. Tane has its problems as well but for most it helps a lot.

Anyway good luck and hope you get it sorted.

Share this post


Link to post
Share on other sites

i later developed an allergy to erythromycin. it just really happens that products and meds stop working. i do hope you find the right solution for yourself. take care. :)

Share this post


Link to post
Share on other sites

Wow, thanks for all the helpful replies!

Simmo, I think you are absolutely right - he is trying all the standard procedures with the antibiotics and the benzoclin/differin before bringing on the big guns. I also waited so long for the appointment that whatever he offered would probably have disappointed me. Maybe at some level I expected to walk out of the clinic miraculously cured?!

JBHK - you have to love the whole GP obsession with antibiotics. You would never believe there was any concern over antibiotic resistance. My previous GP handed them out like sweeties.

Bugger it - I am going to speak to my new GP about the whole thing - he agreed that antibiotics would not cut it, and even told me that I shouldn't let Accutane scare me. I have to hand in a letter to get my prescription anyway, so might as well.

Failing that I will embark on some insane nutritional scheme. This would be the only approach I haven't tried yet, mainly because I am too greedy. Apple, water and herring diet anyone?

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×